Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 17, NWS Pittsburgh, PA

May 10, 2003Beaver County, Butler County, Lawrence County, Pennsylvania; Columbiana County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 10, 2003, 2:56 AM EDT for Beaver County, Butler County, Lawrence County, Pennsylvania; Columbiana County, Ohio. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 2:56 AM EDT (06:56 UTC)
Expired
May 10, 2003, 4:00 AM EDT
In force
64 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

Counties Columbiana County, OH, Beaver County, PA, Butler County, PA, Lawrence County, PA

The radar

The Pittsburgh radar (KPBZ), 33 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 6.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

904 
WUUS51 KPBZ 100656
SVRPBZ
OHC029-PAC007-019-073-100800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
255 AM EDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLUMBIANA COUNTY IN OHIO
  BEAVER COUNTY IN PENNSYLVANIA
  BUTLER COUNTY IN PENNSYLVANIA
  LAWRENCE COUNTY IN PENNSYLVANIA

* UNTIL 400 AM EDT

* AT 255 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM FROM 17 MILES NORTH OF PROSPECT TO BIG
  BEAVER...MOVING SOUTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  CALCUTTA...
  COLUMBIANA...
  EAST PALESTINE...
  LEETONIA...
  NEW WATERFORD...
  SALEM...
  BEAVER...

<<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

<<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE 
WEATHER IN A STRONG BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL 
THE STORM HAS PASSED.

LAT...LON 4112 7977 4089 8090 4067 8059 4059 8046
          4067 8022 4074 7974

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 9:25 PM EDT, 5 hours 31 minutes earlier.

Area forecast discussion, May 9, 9:25 PM EDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
925 PM EDT FRI MAY 9 2003

UPDATE TO CHANGE TIMING OF SHRA/TSRA OVERNIGHT AND SAT.  ALSO ADDING
FOG IN S AND W ZONES.  MESO ETA BRINGING IN MORE TSRA LATE TONIGHT
INTO SAT AM. WILL KEEP EYE ON TSRA DEVELOPING ACROSS CNTRL OH AND
NRN IN AS THESE STORMS COULD MOVE OVER ALREADY DRENCHED AREAS IN THE
S AND W PARTS OF OUR FA.

.PBZ...
MD...NONE.
OH...FLOOD WARNING FOR THE MUSKINGUM RIVER IN COSHOCTON CO UNTIL 400
AM SATURDAY.
PA...NONE.
WV...NONE.
Hazardous weather outlook, May 9, 5:10 AM EDT, 21 hours 46 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
510 AM EDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO
VALLEY TODAY AND TONIGHT. SEVERE THUNDERSTORMS CAN HAVE
DAMAGING WIND AND LARGE HAIL. THE STORMS THIS WEEKEND CAN ALSO HAVE
HEAVY RAIN. RAIN AMOUNTS OF MORE THAN 1.5 INCHES IN A COUPLE HOURS
CAN CAUSE FLOODING. THERE CAN ALSO BE FREQUENT CLOUD TO GROUND
LIGHTNING.

THE FACTORS THAT CAN CAUSE SEVERE STORMS AND HEAVY RAINFALL THIS
WEEKEND ARE THE HUMID AIR AND WARM FRONT CURRENTLY OVER THE UPPER
OHIO VALLEY. AS THUNDERSTORMS DEVELOP, THEY CAN FORM ADDITIONAL
BOUNDARIES THAT CAN FURTHER INTENSITY THUNDERSTORMS PAST SEVERE
LIMITS. THIS ALSO GIVES THE POTENTIAL FOR STORMS TO REPEAT OVER SOME
LOCATIONS, RESULTING IN HEAVY RAIN AMOUNTS.

AS A RESULT, SKYWARN NET ACTIVATION IS LIKELY TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO
VALLEY SUNDAY.

SEVERE THUNDERSTORMS CAN HAVE DAMAGING WIND AND LARGE HAIL. THE
STORMS THIS WEEKEND CAN ALSO HAVE HEAVY RAIN. RAIN AMOUNTS OF MORE
THAN 1.5 INCHES IN A COUPLE HOURS CAN CAUSE FLOODING. THERE CAN ALSO
BE FREQUENT CLOUD TO GROUND LIGHTNING.

A STRONG COLD FRONT, FROM THE MIDWEST, MOVING THROUGH THE UPPER OHIO
VALLEY SUNDAY MAY CAUSE A SQUALL LINE OF SEVERE THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

AS A RESULT, SKYWARN NET ACTIVATION IS LIKELY ON SUNDAY, AS WELL AS
TODAY AND TONIGHT.

In the hours before

Special weather statement, May 10, 12:53 AM EDT, 2 hours 3 minutes before
PAZ007-008-100700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1253 AM EDT SAT MAY 10 2003

NATIONAL WEATHER SERVICE DOPPLER RADARS SHOWED THUNDERSTORMS WITH
HAIL AND HEAVY RAIN WILL BE MOVING EASTWARD AT 25 MPH ACROSS MERCER
AND VENANGO COUNTIES UNTIL AROUND 3 AM. HAIL CAN BE HALF INCH IN
SIZE. RAIN AMOUNTS CAN BE OVER 1 INCH. THERE CAN ALSO BE WIND GUSTS
OVER 35 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 2:21 AM EDTSevere Thunderstorm WarningPBZLawrence, Mercer54 min
May 10, 3:48 AM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana57 min
May 10, 6:33 AM EDTSevere Thunderstorm WarningPBZGreene, Washington57 min
May 10, 7:12 AM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence63 min
May 10, 7:17 AM EDTSevere Thunderstorm WarningPBZFayette58 min
May 10, 7:28 AM EDTFlash Flood WarningPBZGreene4 hr
May 10, 7:37 AM EDTFlash Flood WarningPBZFayette4 hr
May 10, 7:43 AM EDTFlash Flood WarningPBZBeaver4 hr
May 10, 7:47 AM EDTFlash Flood WarningPBZWashington4 hr
May 10, 8:06 AM EDTFlash Flood WarningPBZAllegheny, Westmoreland3 hr
May 10, 5:41 AM EDTSevere Thunderstorm WarningPBZGuernsey34 min
May 10, 6:03 AM EDTSevere Thunderstorm WarningPBZBelmont, Harrison42 min
May 10, 6:57 AM EDTSevere Thunderstorm WarningPBZColumbiana48 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.